Access to paid content on this site is currently suspended due to excessive activity being detected from your IP address Please contact the publisher to request reinstatement.
February 8, 1965

Diagnosis of Drug-Induced Hepatic Damage

Author Affiliations

From the Department of Pathology, Mount Sinai Hospital, New York.

JAMA. 1965;191(6):466-469. doi:10.1001/jama.1965.03080060040007

Among the many untoward reactions produced by drugs, those involving the liver have received much attention, usually because the clinical manifestations are dramatic. In the screening of new drugs, careful observations are made of various but often inadequate parameters of hepatic function. Thus, despite extensive testing, drugs become generally available before hepatic side effects are recognized. This then brings to the practicing physician the problem of deciding whether or not an abnormality involving the liver has been caused by a drug his patient was taking. The purpose of this paper is to explore an approach to this problem based on coordinated use of clinical, laboratory, and morphologic data.

Clinical Manifestations  The most obvious clinical manifestation of an untoward drug reaction involving the liver is jaundice. This is considered an alarm signal leading to discontinuation of drug therapy. However, involvement of the liver without jaundice is probably more common but is

First Page Preview View Large
First page PDF preview
First page PDF preview